Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Apr 6, 2021, 10:02 PM CDT for Clay County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2021, 10:02 PM CDT (03:02 UTC)
- Expired
- Apr 6, 2021, 10:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
County Clay County, KS
The radar
The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
013
WWUS83 KTOP 070302
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
1002 PM CDT Tue Apr 6 2021
KSZ020>022-034>036-070345-
Geary-Clay-Cloud-Dickinson-Riley-Ottawa-
1002 PM CDT Tue Apr 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON...NORTHWESTERN
GEARY...NORTHWESTERN RILEY...EASTERN OTTAWA...CLAY AND SOUTHEASTERN
CLOUD COUNTIES UNTIL 1045 PM CDT...
At 1001 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Hill to 3 miles southwest of
Manchester to 3 miles north of New Cambria. Movement was northeast at
45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Clay Center, Solomon, Wakefield, Miltonvale, Milford, Leonardville,
Morganville, Green, Manchester, Longford, Oak Hill, Niles, Talmage,
Idana, Milford Lake and Moonlight.
This includes Interstate 70 between mile markers 267 and 270.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, north central, northeastern and east central Kansas.
LAT...LON 3900 9746 3956 9749 3957 9679 3925 9686
3904 9689 3891 9737 3892 9738 3896 9737
3896 9751
TIME...MOT...LOC 0301Z 241DEG 39KT 3925 9731 3905 9736 3893 9751
$$
Flanagan/BaergWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Apr 6, 7:09 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Apr 6, 7:09 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Topeka KS 709 PM CDT Tue Apr 6 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 320 PM CDT Tue Apr 6 2021 Strong to severe thunderstorms move through the region this evening/tonight, with large hail and damaging winds the main threats. Otherwise look for a seasonal and quiet forecast. Elevated convection worked across the forecast area this morning and early afternoon, bringing light rain to most locales and moistening the lower BL in advance of our main event this evening. Daytime solar insolation helped slow the rate of decay of these showers, with even a few thunderstorms redeveloping along the western flank of the convective cloud shield early this afternoon. However, this complex should continue to slide eastward and pose little in the way of a threat. Water vapor imagery shows a compact, negatively-tilted upstream shortwave/low centered across the UT/WY/CO border region, which will be the driver for the main convective show this evening. Return southern flow is well-established ahead of a surface cold front (visible in satellite imagery) that stretches N to S over western Kansas, producing temperatures in the upper 70s to low 80s and dewpoints in the upper 50s to low 60s. Stable billow clouds have given way to more convective cumulus fields near the frontal boundary, an indication of destablilzation in the BL. The approaching upper trough should steadily erode the H700 cap over the next few hours and result in convective initiation in central Kansas towards the 22-00Z timeframe. CAM guidance is in good agreement in the general timing and progression of the convection through the evening. A modest line- parallel, storm-relative effective shear component and complex mid- level hodograph structure should result in quick upscale growth to multi-cell clusters and eventually a line as the convective cold pool becomes established amidst DCAPE values of over 1000 J/kg. Thus, expect that the threat will transition to wind with severe hail possible with stronger updrafts. The threat for tornadoes is non-zero towards central Kansas towards sunset with 0-1 km SRH values of 300-400 m2/s2, but the aforementioned issues with the mid-level hodographs--resulting in competing updrafts and lower effective shear values--will certainly not aid in sustained mesocyclone growth. The cold pool surges E/SE through the early overnight hours, reaching the Topeka area a little bit before midnight. Recent HRRR runs have E-W up-shear development along the interface of the LLJ behind this initial wind surge, thus we will also need to monitor the threat for heavy rain/flash flooding throughout the night along and south of I-70 with any training storms. The trailing stratiform precipitation shield lingers through the rest of the night and into the morning on Wednesday. The upper low dives into western Kansas by 12Z Wednesday. The attendant dry slot wraps around the southern and eastern flanks of the low by mid-morning, which may temper the threat of rainfall in eastern portions of the forecast area during the morning hours. Renewed convective development is expected along the cold front as it lifts northeastward through far eastern Kansas. While the best threat for storms, and even a few tornadoes, will be further east into MO, will still need to monitor trends in the timing of the front/upper wave as the ribbon of 60 degree dewpoints is still very close to the eastern CWA border at 18Z Wed based on the HRRR. The upper low slows as it becomes the western flank of a eastern Great Lakes/Appalachian omega block. Multiple perturbations wrapping around the cyclone keep cool, cloudy, and damp weather through the day on Wednesday and even into Thursday in far NE Kansas. Clouds start to clear in central Kansas late Thursday, allowing temperatures to warm back up into the 60s for highs. A narrow ribbon of warmer air preceding our next cold front boosts highs into the low 70s for Friday, but the cold front moves through in the early afternoon and keeps the bulk of any convection southeast of the forecast area. The weekend looks to be quite nice with highs in the upper 60s to mid-70s and with the threat of any showers coming late Sunday into Monday as the next northern stream wave in the caravan approaches from northwest. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 640 PM CDT Tue Apr 6 2021 Thunderstorms anticipated to arrive as early as 03-04Z time frame right now but could be delayed. Threat should be mostly brief heavy rain transitioning to moderate rain and wind. Thinking a short window for LLWS ahead of these storms appears to be very short, and with slightly stronger surface winds still in place, have decided to not include at this time. Showers and storms tonight should maintain MVFR categories but additional wrap around showers and cooler air into the early morning hours are expected bring CIGs down to low MVFR and dip into IFR levels. Showers could linger much of the day over the terminals and would be light. Right now this idea is reflected in the KMHK forecast but may need to be spread east into the KTOP/KFOE terminals for the next forecast update. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM CDT this evening for KSZ008>012-020>024- 034>039-054-055-058. && DISCUSSION...Skow AVIATION...Drake
Hazardous weather outlook, Apr 6, 8:33 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 833 PM CDT Tue Apr 6 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-080145- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 833 PM CDT Tue Apr 6 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. A complex of strong to severe thunderstorms is forecast to move west to east across the region early this evening through the overnight hours. Damaging winds and heavy rainfall appear to be the main threats into the overnight period. However, large hail and a brief tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong to severe storm cannot be ruled out in far eastern/northeastern Kansas around midday on Wednesday, with the threat of storms rapidly moving east in the early afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Apr 6, 9:40 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
940 PM CDT Tue Apr 6 2021
KSZ008-070315-
Republic-
940 PM CDT Tue Apr 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REPUBLIC COUNTY UNTIL
1015 PM CDT...
At 940 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belleville, moving north at 55 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Belleville, Scandia, Munden and Narka.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Kansas.
LAT...LON 4000 9737 3993 9737 3968 9764 3973 9785
4000 9778
TIME...MOT...LOC 0240Z 196DEG 47KT 3984 9770
Flanagan/BaergSpecial weather statement, Apr 6, 9:44 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
944 PM CDT Tue Apr 6 2021
KSZ034-070315-
Ottawa-
944 PM CDT Tue Apr 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTTAWA COUNTY UNTIL 1015
PM CDT...
At 944 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bennington, moving northeast at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Minneapolis, Bennington and Wells.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and north central Kansas.
LAT...LON 3925 9762 3922 9737 3907 9737 3896 9755
3896 9772 3904 9781
TIME...MOT...LOC 0244Z 226DEG 30KT 3903 9765
Flanagan/BaergSpecial weather statement, Apr 6, 10:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1002 PM CDT Tue Apr 6 2021
KSZ020>022-034>036-070345-
Geary-Clay-Cloud-Dickinson-Riley-Ottawa-
1002 PM CDT Tue Apr 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON...NORTHWESTERN
GEARY...NORTHWESTERN RILEY...EASTERN OTTAWA...CLAY AND SOUTHEASTERN
CLOUD COUNTIES UNTIL 1045 PM CDT...
At 1001 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Hill to 3 miles southwest of
Manchester to 3 miles north of New Cambria. Movement was northeast at
45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Clay Center, Solomon, Wakefield, Miltonvale, Milford, Leonardville,
Morganville, Green, Manchester, Longford, Oak Hill, Niles, Talmage,
Idana, Milford Lake and Moonlight.
This includes Interstate 70 between mile markers 267 and 270.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, north central, northeastern and east central Kansas.
LAT...LON 3900 9746 3956 9749 3957 9679 3925 9686
3904 9689 3891 9737 3892 9738 3896 9737
3896 9751
TIME...MOT...LOC 0301Z 241DEG 39KT 3925 9731 3905 9736 3893 9751
Flanagan/BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 46 min |
| Apr 6, 9:40 PM CDT | Special Weather Statement | TOP | Republic | 35 min |
| Apr 6, 9:44 PM CDT | Special Weather Statement | TOP | Ottawa | 31 min |
| Apr 6, 10:28 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Morris, Riley | 47 min |
| Apr 6, 11:19 PM CDT | Special Weather Statement | TOP | Pottawatomie, Wabaunsee | 41 min |
| Apr 6, 11:32 PM CDT | Special Weather Statement | TOP | Jackson, Osage, Shawnee | 58 min |
| Apr 6, 11:38 PM CDT | Areal Flood Advisory | TOP | Dickinson | 3 hr |
| Apr 6, 11:54 PM CDT | Areal Flood Advisory | TOP | Morris | 3 hr |
| Apr 7, 3:44 AM CDT | Areal Flood Advisory | TOP | Coffey, Lyon | 3 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.